Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 8, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 8, 2018, 8:35 AM HST for Hawaii County, Hawaii. It took effect at Feb 8, 2018, 12:00 PM HST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2018, 8:35 AM HST (18:35 UTC)
- In effect from
- Feb 8, 2018, 12:00 PM HST
- Expired
- Feb 8, 2018, 11:08 PM HST
- In force
- 11 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 6.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1059 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
357 WWHW70 PHFO 081835 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 835 AM HST Thu Feb 8 2018 ...WIND ADVISORY FOR COASTAL AREAS OF THE BIG ISLAND AND HIGH WIND WARNING FOR BIG ISLAND SUMMITS... .Strong north winds aloft will build in over the Big Island as an upper level trough departs to the east and an upper ridge moves in from the west. Also, breezy north winds along a surface front crossing the islands will bring advisory conditions at the low elevations of the Big Island due to acceleration around the terrain. HIZ028-090745- /O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/ Big Island Summits- 835 AM HST Thu Feb 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...North 35 to 65 mph with localized gusts over 70 mph. * TIMING...through Friday night. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ023>026-090745- /O.NEW.PHFO.WI.Y.0008.180208T2200Z-180209T1000Z/ Kona-South Big Island-Big Island North and East-Kohala- 835 AM HST Thu Feb 8 2018 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT HST TONIGHT... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect from noon today to midnight HST tonight. * WINDS...North 15 to 30 mph with localized gusts over 45 mph. * TIMING...Noon today through Midnight tonight. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Foster
2 follow-up statements
374 WWHW70 PHFO 090134 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 334 PM HST Thu Feb 8 2018 ...WIND ADVISORY FOR COASTAL AREAS OF THE BIG ISLAND AND HIGH WIND WARNING FOR BIG ISLAND SUMMITS... .Strong north winds aloft will build in over the Big Island as an upper level trough departs to the east and an upper ridge moves in from the west. Also, breezy north winds along a surface front crossing the islands will bring advisory conditions at the low elevations of the Big Island due to acceleration around the terrain. HIZ028-091445- /O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/ Big Island Summits- 334 PM HST Thu Feb 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...North 35 to 60 mph with localized gusts over 65 mph. * TIMING...through Friday night. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ HIZ023>026-091000- /O.CON.PHFO.WI.Y.0008.000000T0000Z-180209T1000Z/ Kona-South Big Island-Big Island North and East-Kohala- 334 PM HST Thu Feb 8 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT... * WINDS...North 15 to 30 mph with localized gusts over 45 mph. * TIMING...Through Midnight tonight. * IMPACTS...Motorists, especially those in high profile vehicles, are urged to drive with extreme caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$ Foster
479 WWHW70 PHFO 090908 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1108 PM HST Thu Feb 8 2018 ...HIGH WIND WARNING CONTINUES FOR BIG ISLAND SUMMITS... ...WIND ADVISORY FOR LOWER ELEVATIONS CANCELLED... .Strong north winds aloft will continue over the Big Island as an upper level trough departs to the east and an upper ridge moves in from the west. A high wind warning remains in effect for the summits. Winds at lower elevations have decreased below advisory levels, and the wind advisory for those areas has been cancelled. HIZ023>026-091015- /O.CAN.PHFO.WI.Y.0008.000000T0000Z-180209T1000Z/ Kona-South Big Island-Big Island North and East-Kohala- 1108 PM HST Thu Feb 8 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Northerly winds over the lower elevations of the Big Island have decreased below advisory levels. $$ HIZ028-092215- /O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/ Big Island Summits- 1108 PM HST Thu Feb 8 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY... * WINDS...North 35 to 60 mph with localized gusts over 65 mph. * TIMING...through Friday night. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means that winds at the summits are expected to be at least 56 mph, with gusts over 66 mph. Take necessary precautions to protect property. Travel to summit areas should be delayed until winds subside. && $$ Jacobson
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 8, 3:48 AM HST, 4 hours 47 minutes earlier.
Area forecast discussion, Feb 8, 3:48 AM HST, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 348 AM HST Thu Feb 8 2018 .SYNOPSIS... Drier air will gradually fill in today through Friday as high pressure builds north of the state in the wake of a cold front. Moderate to breezy northerly winds will fill in and hold through Friday, then shift out of the northeast over the weekend and weaken as a weak trough tracks west into the area. Unsettled weather could develop once again over the islands early next week as another front approaches and moves into the area. && .DISCUSSION... Water vapor loop showed an upper trough extending south-southeast over the region, with the mean trough axis positioned just east of the Big Island. Drier middle- to upper-level air within the northwest upper flow was shown over the islands to its west. Despite the drier air, cold temperatures aloft combined with a weak front moving down the island chain will continue to support showers and isolated thunderstorms over the Big Island windward waters through the early morning hours today. As this activity shifts east of the state today, drier air along with moderate to breezy northerly winds will fill in behind the front as a ridge of high pressure builds to the north. The latest satellite-derived precipitable water (PW) imagery reflected this and showed a sharp gradient nearing Kauai with PWs dropping to around three quarters of an inch. Dewpoints are forecast to dip into the 50s over the western end of the state this afternoon, then over the rest of the state tonight into the weekend. For the Big Island summits, a High Wind Warning has been issued that continues through Friday night. This is due to the strong north winds aloft between the departing upper trough and arriving upper ridge. Over the weekend, guidance depicts a weak surface trough shifting westward within the trades late Saturday through Sunday, which may translate to increasing moisture and windward shower coverage. Model PWs reflect this and show a modest increase (up to 1.3") from east to west across the state beginning late Saturday. Trades are forecast to trend back down into the light to moderate range through the latter portion of the weekend as this weak trough moves into the area. Despite some model differences, another period of unsettled weather remains possible early next week. Guidance shows another cold front associated with an upper trough moving into the area Monday night through midweek potentially bringing widespread showers and thunderstorms into the area once again. Will continue to fine tune the forecast as confidence rises over the upcoming few days. && .AVIATION... VFR conditions will dominate today as northerly flow clears out the showers and low clouds of the past few days. Northerly winds could become locally strong and gusty later today. No AIRMETS are in effect now, but we will monitor conditions to see if AIRMET TANGO, for mechanical turbulence, is needed later today. && .MARINE... The next large northwest swell is expected to reach Kauai tonight, peaking tomorrow with advisory level surf expected over north and west facing shores of the smaller islands. Another moderate sized northwest swell is expected to arrive by Saturday night, which could bump surf back to advisory levels. A larger reinforcing northwest swell is expected late Sunday and Sunday night that will likely bring surf heights well into advisory levels, and could bring low end warning levels during the peak of the swell on Monday. This swell will gradually lower Tuesday and Wednesday. A moderate size north northwest swell is expected during the Tuesday through Wednesday time frame. Winds and seas are expected to increase tonight, and will likely reach Small Craft Advisory (SCA) levels as early as tonight in some areas. The SCA winds and/or seas would likely expand to additional areas tomorrow, and persist through early Saturday. We could see a downward trend of both winds and seas later Saturday and on into Sunday, but the reinforcing swell Sunday night will once again bring increasing seas to many exposed waters. A few isolated thunderstorms have remained over the waters east of the Big Island. Anticipate these to die off over the next couple of hours. See the latest Oahu Surf Discussion (SRDHFO) for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... High Wind Warning until 6 AM HST Saturday for Big Island Summits. && AVIATION...Powell MARINE...M Ballard REST OF DISCUSSION...Gibbs
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 7, 2:37 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Feb 7, 3:43 PM HST | High Wind Watch | HFO | Hawaii | 12 hr |
| Feb 7, 4:36 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Feb 8, 3:47 AM HST | High Wind Warning | HFO | Hawaii | 48 hr |
| Feb 8, 9:40 AM HST | Small Craft Advisory | HFO | 54 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.